I have had UC for over 30 years, and have been off and on prednisone with no visible side effects. Usually would take 30 or 40 mg daily and taper down to none once flare under control, which was probably 15 times approx thru the years. I had been on 5mg daily for over a year from last flare up, new doctor very much against the steroid. I have been in relapse of some sort for most of the year, she did allow prednisone twice this year, now wants to try biologic approach. From what I am reading, Humira and Remicade are nowhere near fail-safe, as my prednosine was. I am 53, prednisone always worked for me, now it seems everyone wants to go biologic. Anyone else out there been on prednisone and having relapse without it and finding no one wants to prescribe it?? Being on the Lialda and azathioprine is not enough for me to stay out of relapse, apparently.
Your doctor is right to want to find an alternative to long term steroid use, even if you have "no visible" side effects.www.mayoclinic.org/steroids/art-20045692?pg=2
When taking oral corticosteroids longer term, you may experience:
Clouding of the lens in one or both eyes (cataracts)
High blood sugar, which can trigger or worsen diabetes
Increased risk of infections
Thinning bones (osteoporosis) and fractures
Suppressed adrenal gland hormone production
Thin skin, bruising and slower wound healing
Prednisone works for you, as it does for most people. The biologics work for most people too, without the dangerous long term side effects that corticosteroids have. If you try them and they don't work for you, you can always go back to the prednisone.
A signature that summarizes your condition and medications is helpful for people who reply to you and is setup under the "My Profile" option.
Late 50's male, dx'd with UC in 2003. Standard therapy is now Lialda and Canasa suppositories, prednisone for really bad flares. Green tea and cranberry extracts and saw significantly improved gas and mucus. Started Humira Sept. 2016. Now in substantial remission, thanks to the Humira and am tapering off the other meds.
Post Edited (Richard in NY) : 11/6/2016 8:08:41 AM (GMT-7)